Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 211, NWS Springfield, MO

August 29, 2022Greene County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 29, 2022, 1:55 PM CDT for Greene County, Webster County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2022, 1:55 PM CDT (18:55 UTC)
Expired
Aug 29, 2022, 3:00 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 26 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2092 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 12:43 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 29, 12:43 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1243 PM CDT Mon Aug 29 2022

Key Messages:

1. More rounds of storms are expected today and again this evening
into tonight. Some strong to severe storms will be possible with
this activity this afternoon into Monday night.

2. Weather looks dry with seasonable temperatures and less
humidity the rest of the the week.

3. Low rain chances could return by next weekend, but confidence
is low at the moment.

.SHORT TERM...(Today and tonight)
Issued at 303 AM CDT Mon Aug 29 2022

Warm and humid conditions were occuring early this morning with
dewpoints in the low 70s. Some weak isentropic upglide (warm air
advection) is present in portions of eastern Oklahoma into
southern Missouri. Local radar imagery shows a few elevated
showers that have developed over the far eastern Ozarks in a
region of some uncapped elevated instability. May see a few
additional showers and perhaps a thunderstorm develop over this
region and far southern Missouri through the remainder of the
overnight hours, but coverage and potential remains very low
(<20%) as indicated by recent Hi-res model guidance. No severe
weather is expected.

The upper-level trough currently located over the northern Plains
will dive southeast across MN/IA and into the Great Lakes region
throughout today into tonight. The primary trough axis and
associated better vorticity/energy will generally remain north of
the area today into tonight, but the attendant surface front
should bring some favorable lift southward through the area from
this evening through tonight.

The better upper-level forcing remaining north of the area today
which should limit bulk shear to around 20 knots today and limit
overall organization of scattered convection today. However,
substantial instability will be present with progged RAP and other
Hi-res MLCAPE values ramping up to around 3000 J/kg this
afternoon along with strong Theta-E differences around 30
degrees. This environment could produce a few strong to severe
thunderstorms from late this morning through the afternoon when
instability will be highest. The main hazards with the strongest
storms would be hail up to the size of quarters, downburst wind
gusts up to 60 mph, and frequent lightning. Localized heavy
rainfall pockets of up to 2-3 inches and associated limited flood
risk could also occur given progged PWAT values of 1.85-2" inches
(90+ percentile compared to sounding climatology). HRRR, HREF and
other Hi-res guidance is in fairly good agreement on the
thunderstorm activity this morning and afternoon developing mainly
south of the Highway 54 corridor, with the best focus along and
south of Interstate 44.

Another round of thunderstorms are likely to develop along the
cold front from Kansas through central Missouri and up into the
Great Lakes region beginning late this afternoon and push
southward through our CWA early this evening through tonight.
Given the continuance of strong Theta-E differences and better bulk
shear around 30 knots closer to the front, there is a good
potential for thunderstorms to organize into linear clusters on a
stronger cold pool and dive south through the area. Since these
storms will be moving through the area during the evening and
overnight, their intensity should gradually weaken with southward
extent towards the Missouri/Arkansas border as instability wanes
after dark. Best severe thunderstorm potential with this line of
storms would be when they are stronger during the evening, but the
strong to severe thunderstorm threat could linger into the early
overnight, as well. Main concern with this second round of storms
would be damaging wind gusts up to 60 mph. Hail up to the size of
quarters are still possible but a lesser potential given the
anticipated storm mode. Frequent lightning and localized pockets
of heavy rainfall are also possible with this round of storms.

Aside from the thunderstorm threat today, muggy and hot conditions
will also be in store with high temperatures in the upper 80s to
low 90s and heat index values in the mid 90s to around 100
degrees. Some spots could see low 100 heat index values, as well.

.LONG TERM...(Tuesday through Sunday)
Issued at 303 AM CDT Mon Aug 29 2022

While some of the showers/thunderstorms may still be pushing
southward across far southern Missouri into Tuesday morning, the
entire area looks to turn dry by midday. Sunny skies and less
humid dewpoints in the upper 50s to low 60s will return by the
afternoon as a seasonable airmass moves into the region behind the
cold front. High temperatures will be around normal for this time
of year, ranging from the mid 80s over central Missouri to around
90 degrees over far SW and southern Missouri.

Most of the remainder of this week looks dry with ensemble and
global model guidance in good agreement for surface high pressure
to set up over the central CONUS underneath dry northwest flow
aloft. Highs will be in the mid 80s to around 90 degrees with lows
in the upper 50s to mid 60s on a daily basis.

WPC Cluster Analysis tool and global model guidance does start to
hint at a breakdown of the upper ridge over the western/central
CONUS by this weekend which could shift the high pressure to our
east and bring some potential for weak shortwave energy in our
region for Labor Day weekend into early next week, though model
guidance begins to diverge with regards to the forecast upper-
level pattern for next Sunday and beyond. Therefore, have stayed
close to the NBM with low-end precipitation potential (<20%) for
Saturday through Labor Day for now given lower confidence in this
scenario.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon Aug 29 2022

Convection has developed across portions of Oklahoma across
eastern Kansas into central Missouri this afternoon. This
currently activity is moving to the northeast. These storms will
produce outflows that will help generate additional storms this
afternoon and evening. Therefore, scattered convection could
impact the TAF sites at some point this afternoon/evening. Gusty
winds and heavy down pours leading to brief IFR conditions can be
expected under any storms.

A front will sag south into the area later this evening into the
overnight hours. Additional showers and storms will develop and
long the front and could impact the TAF sites again. Brief periods
of MVFR to IFR conditions will be possible with any storms again.
The convection should push out of the area Tuesday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Wise
Hazardous weather outlook, Aug 29, 3:21 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
321 AM CDT Mon Aug 29 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
321 AM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered showers and storms are expected at times today into
tonight as a front moves through the area. There will be the
potential for some strong to severe storms this afternoon and
again this evening into tonight.

Wind gusts up to 60 mph and hail up to the size quarters
will be possible with a few of the strongest storms. Frequent
lightning and localized heavy rainfall can also be expected with
any storms.

Afternoon heat index values will reach the mid 90s to around 100
today. A few spots could see heat index values in the low 100s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Some showers and storms may linger across far southern Missouri
into Tuesday morning, but the remainder of the day will be dry.

There is a low chance for showers and thunderstorms across
southern and south central Missouri for Saturday into early next
week, but confidence is low at the moment.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 11:34 AM CDTSevere Thunderstorm WarningSGFBarton21 min
Aug 29, 12:47 PM CDTSevere Thunderstorm WarningSGFCedar43 min
Aug 29, 1:13 PM CDTSevere Thunderstorm WarningSGFTaney50 min
Aug 29, 1:53 PM CDTSevere Thunderstorm WarningSGFWebster, Wright29 min
Aug 29, 2:09 PM CDTSevere Thunderstorm WarningSGFGreene, Webster66 min
Aug 29, 2:21 PM CDTSevere Thunderstorm WarningSGFStone, Taney39 min
Aug 29, 2:47 PM CDTFlash Flood WarningSGFGreene6 hr
Aug 29, 2:55 PM CDTFlash Flood WarningSGFDent7 hr
Aug 29, 2:59 PM CDTSevere Thunderstorm WarningSGFChristian, Greene46 min
Aug 29, 3:01 PM CDTSevere Thunderstorm WarningSGFChristian44 min
Aug 29, 3:07 PM CDTFlash Flood WarningSGFStone6 hr
Aug 29, 3:12 PM CDTSevere Thunderstorm WarningSGFLaclede48 min
Aug 29, 3:20 PM CDTFlash Flood WarningSGFChristian, Greene, Stone7 hr
Aug 29, 3:24 PM CDTFlash Flood Warning Considerable damage threatSGFGreene3 hr
Aug 29, 3:37 PM CDTFlash Flood WarningSGFGreene, Webster6 hr
Aug 29, 3:50 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas40 min
Aug 29, 4:35 PM CDTSpecial Weather StatementSGFShannon25 min
Aug 29, 4:38 PM CDTSpecial Weather StatementSGFBarry37 min
Aug 29, 4:54 PM CDTAreal Flood AdvisorySGFDent, Shannon, Texas5 hr
Aug 29, 5:04 PM CDTAreal Flood AdvisorySGFBarry, Stone5 hr
Aug 29, 5:30 PM CDTFlash Flood WarningSGFShannon5 hr
Aug 29, 6:36 PM CDTFlash Flood WarningSGFOregon4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.